Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this flash flood warning at Jul 5, 2024, 10:24 AM CDT for Waupaca County, Wisconsin. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2024, 10:24 AM CDT (15:24 UTC)
- Expired
- Jul 5, 2024, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Waupaca County, WI
The radar
The Green Bay radar (KGRB), 65 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:30 AM CDT | FLASH FLOOD | 1 Nw Manawa, WI | Downtown streets are being flooded with cars being stranded. 4.65 inches of rainfall since 830 AM this morning. |
| Jul 5, 10:40 AM CDT | FLASH FLOOD | Manawa, WI | Water rescues near North Bridge Street and Industrial Ave. Nursing home being evacuated. |
| Jul 5, 10:41 AM CDT | FLOOD | 1 N Symco, WI | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| Jul 5, 11:00 AM CDT | FLASH FLOOD | Manawa, WI | Latest from the county has, Union street, North Bridge street, Howard street and Industrial Drive are flooded. Beach street has been washed away. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 464 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
683
WGUS53 KGRB 051524
FFWGRB
WIC135-051815-
/O.NEW.KGRB.FF.W.0001.240705T1524Z-240705T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
1024 AM CDT Fri Jul 5 2024
The National Weather Service in Green Bay has issued a
* Flash Flood Warning for...
Central Waupaca County in northeastern Wisconsin...
* Until 115 PM CDT.
* At 1024 AM CDT, Doppler radar and rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 3.5 inches of rain have fallen. 4.1 inches of rain has been
recorded near Manawa since 830 AM. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Manawa, Ogdensburg, Symco and Fitzgerald Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4463 8890 4454 8874 4434 8898 4443 8914
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-4 INCHES IN 3 HOURS
$$
Bersch3 follow-up statements
332
WGUS73 KGRB 051614
FFSGRB
Flash Flood Statement
National Weather Service Green Bay WI
1114 AM CDT Fri Jul 5 2024
WIC135-051815-
/O.CON.KGRB.FF.W.0001.000000T0000Z-240705T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waupaca WI-
1114 AM CDT Fri Jul 5 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT THIS
AFTERNOON FOR CENTRAL WAUPACA COUNTY...
At 1114 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 3
and 5.5 inches of rain have fallen. 5.4 inches of rain was reported
near Manawa. Additional rainfall amounts up to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly. One evacuation is underway in Manawa.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Manawa, Ogdensburg, Symco and Fitzgerald Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4463 8890 4454 8874 4434 8898 4443 8914
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Bersch712
WGUS73 KGRB 051743
FFSGRB
Flash Flood Statement
National Weather Service Green Bay WI
1243 PM CDT Fri Jul 5 2024
WIC135-051815-
/O.CON.KGRB.FF.W.0001.000000T0000Z-240705T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waupaca WI-
1243 PM CDT Fri Jul 5 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT THIS
AFTERNOON FOR CENTRAL WAUPACA COUNTY...
At 1243 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 3
and 6 inches of rain have fallen. The heaviest rain has shifted east
and additional rainfall of under a half inch are expected in the
warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Manawa, Ogdensburg, Symco and Fitzgerald Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4463 8890 4454 8874 4434 8898 4443 8914
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Bersch741 WGUS73 KGRB 051811 FFSGRB Flash Flood Statement National Weather Service Green Bay WI 111 PM CDT Fri Jul 5 2024 WIC135-051821- /O.EXP.KGRB.FF.W.0001.000000T0000Z-240705T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Waupaca WI- 111 PM CDT Fri Jul 5 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 115 PM CDT THIS AFTERNOON FOR CENTRAL WAUPACA COUNTY... Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 700 PM CDT for portions of central, east central, and northeast Wisconsin. && LAT...LON 4463 8890 4454 8874 4434 8898 4443 8914 $$ Bersch
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:41 AM CDT, 3 hours 43 minutes earlier. Its key messages:
- Areas of showers and some thunderstorms are expected today. The primary threat from storms will be locally heavy downpours.
- River and stream levels will remain elevated into the weekend.
- On and off chances for rain/storms continue through early next week as upper-level flow remains unsettled.
Area forecast discussion, Jul 5, 6:41 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 641 AM CDT Fri Jul 5 2024 Updated aviation portion for 12Z TAF issuance .KEY MESSAGES... - Areas of showers and some thunderstorms are expected today. The primary threat from storms will be locally heavy downpours. - River and stream levels will remain elevated into the weekend. - On and off chances for rain/storms continue through early next week as upper-level flow remains unsettled. && .DISCUSSION... Issued at 302 AM CDT Fri Jul 5 2024 Short Term...Today...Tonight...and Saturday Shower and thunderstorm coverage into this evening is primary focus in the short term. Mid-level low is spinning over southern MN while weak sfc low is over southwest WI. Arc of showers and isolated thunder is crossing northeast WI with area of steadier and heavier showers over northern WI into central MN. Thus far this system has drastically underperformed in our CWA in terms of rainfall amounts and heavy rainfall potential, so that limits the flooding risk going forward. Think lighter QPF thus far is due in part to limited instability to boost rainfall rates by time the showers reached our area last evening and also PWATS barely up to 1.50 inches which is only up to 125 percent of normal. Do expect showers to increase this morning into the afternoon as the mid- level low tracks across the area. Thunder has been quite limited so far but do expect an uptick in thunder toward daybreak this morning as theta-e advection and elevated instability combine ahead of the mid-level low and sfc low. Best chance for thunder impacting more of the area though will occur late morning into the afternoon as the lift from the mid-level low and steeper lapse rates/MLCAPEs building to 800J/kg interact with some daytime "heating" (relative term as highs today will be below normal in the mid 60s north to the lower 70s south). Following MLCAPEs, expect thunder potential all areas through midday then shifting to mainly south of highway 29 the rest of the afternoon. Wind fields are not strong with the system as mid-upper jets are displaced to the east and southeast over the central Great Lakes. Thus effective shear is weak so am not expecting any severe weather. Heavy downpours would be the main threat from storms as PWATs don't change much from what they are early this morning. Lingering showers end early, then it turns mainly dry tonight. Cool advection in wake of the trough and departing sfc low will keep skies partly to mostly cloudy. Hint of some sprinkles at times northeast WI, ending by daybreak Sat. Majority of Sat looks dry, but with approaching shortwave trough and weak warm air advection resulting in MLCAPEs reaching 500-1000J/kg, did include small chances for showers and storms most areas during peak heating. Also is signal for convergence along Michigan lake breeze which could also support pop-up shower or storm later Saturday, very isolated coverage. That said even with these small chances for rain, plenty of dry time is expected on Saturday with highs bouncing back into the mid 70s lakeside to low 80s inland. Long Term...Saturday Night Through Thursday Not many changes to the extended as an active pattern remains through the middle of next week. Next chances for moderate rain will arrive Sunday afternoon, becoming more robust into Monday morning. There is still uncertainty regarding rainfall amounts, although current ensemble guidance seems to hone in on east- central Wisconsin to receive the bulk of the precip. Definitely worth keeping an eye on given that east-central Wisconsin is currently vulnerable to flooding given recent bouts of heavy rain. Weekend precip chances... As upper-level ridging over the Pacific struggles to build onshore, much of the central CONUS will be left under a persistent troughing regime through mid-week. This pattern will maximize opportunities for perturbations/weak impulses to bring chances for rain and storms to the forecast area. Best chances look to be Sunday afternoon through Monday morning as a surface low and attendant cold front track across the upper Mississippi Valley. Moisture content appears to be favorable for periods of moderate to heavy rain during this time as a surge of Gulf moisture places a narrow corridor of 1.75 inch PWATs (~125% of normal) along the lakeshore. Some diurnally-driven storms will also be possible Sunday afternoon and evening as resultant instability exceeds 1,000 J/kg. However, the big question will be whether or not the bullseye of highest rainfall misses off to the east over the lake. Rest of the extended... Rain/storm chances will continue through Wednesday as several embedded impulses circulate through a longwave trough. An end to the current wet pattern may then be in sight toward the end of the extended as long-range models show upper-level ridging settling in across the CONUS. This may signal the beginning of a warmer/drier summer pattern, although only time will tell. && .AVIATION...for 12Z TAF Issuance Issued at 640 AM CDT Fri Jul 5 2024 A mid level low and sfc low will move slowly from southern Minnesota to northern Wisconsin and produce occasional showers and isolated thunderstorms today. The activity will diminish this evening as it settles south of Wausau to Green Bay and Manitowoc. Flight conditions are variable to start the TAF period with mainly MVFR to VFR. Expect some lowering to mainly IFR/MVFR today with greatest risk of IFR farther inland from Lake Michigan. Ceilings and visibilities will improve later this afternoon into this evening. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....JLA/Goodin AVIATION.......JLA
Hazardous weather outlook, Jul 5, 3:16 AM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 316 AM CDT Fri Jul 5 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-060830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 316 AM CDT Fri Jul 5 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. The greatest chance for storms this afternoon will be south of highway 29. Severe storms are not expected, but locally heavy rain is possible in any stronger storms. Some rivers and streams will continue to run above bankfull due to recent and expected rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some rivers and streams will continue to run above bankfull due to recent and expected rainfall. On and off chances for showers and thunderstorms will continue through early next week. Although the severe weather threat is low, locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-060830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 316 AM CDT Fri Jul 5 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Thunderstorms are possible today. Any thunderstorms will pose a threat to mariners. .DAYS TWO THROUGH SEVEN...Saturday through Thursday On and off chances for thunderstorms are possible through early next week. Any thunderstorms will pose a threat to mariners. JLA/Goodin
In the hours before
Local storm report, Jul 5, 7:45 AM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
745 AM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 NNE Boulder Junction 46.13N 89.62W
07/05/2024 M1.43 Inch Vilas WI Cocorahs
Cocorahs station WI-VL-14 Boulder Junction 1.4 NE.
0700 AM Rain 6 NNE Boulder Junction 46.20N 89.60W
07/05/2024 M1.40 Inch Vilas WI Cocorahs
Cocorahs station WI-VL-25 Presque Isle 7.0 ESE.
0700 AM Rain 1 SSE Manitowish Waters 46.12N 89.88W
07/05/2024 M1.29 Inch Vilas WI CO-OP Observer
CO-OP Observer station RLKW3 Manitowish Waters 0.6 S.
0715 AM Rain 1 S Manitowish Waters 46.12N 89.88W
07/05/2024 M1.02 Inch Vilas WI AWOS
AWOS station KD25 Manitowish Waters Airport.
&&
24-hour rain totalsLocal storm report, Jul 5, 7:52 AM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
752 AM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 E Ogdensburg 44.46N 88.98W
07/05/2024 M1.24 Inch Waupaca WI Cocorahs
Cocorahs station WI-WP-3 Ogdensburg 2 E.
0725 AM Rain 3 E Winchester 46.23N 89.83W
07/05/2024 M1.15 Inch Vilas WI Mesonet
Mesonet station EW6920 Winchester.
0500 AM Rain 1 WNW Iola 44.50N 89.13W
07/05/2024 M1.02 Inch Waupaca WI Cocorahs
Cocorahs station WI-WP-11 Iola 0.4 SSW.
&&
24-hour rain totalsLocal storm report, Jul 5, 10:11 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1011 AM CDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM Rain 1 WSW Manawa 44.46N 88.92W
07/05/2024 M2.80 Inch Waupaca WI Public
Since 830 AM this morning.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:17 PM CDT | Special Weather Statement | GRB | Wood | 43 min |
| Jul 5, 9:57 AM CDT | Areal Flood Advisory | GRB | Waupaca | 27 min |
| Jul 5, 11:02 AM CDT | Areal Flood Advisory | GRB | Waupaca | 3 hr |
| Jul 5, 11:26 AM CDT | Areal Flood Advisory | GRB | Outagamie, Waupaca | 3 hr |
| Jul 5, 11:32 AM CDT | Flood Watch | GRB | Brown, Calumet, Manitowoc, Outagamie, Waupaca, Waushara and 1 more | 6 hr |
| Jul 5, 11:37 AM CDT | Flash Flood Warning | GRB | Waupaca | 3 hr |
| Jul 5, 12:08 PM CDT | Areal Flood Advisory | GRB | Outagamie | 3 hr |
| Jul 5, 12:31 PM CDT | Flash Flood Warning | GRB | Outagamie | 3 hr |
| Jul 5, 12:37 PM CDT | Flash Flood Warning | GRB | Waupaca | 9 hr |
| Jul 5, 12:51 PM CDT | Areal Flood Advisory | GRB | Brown, Manitowoc | 3 hr |
| Jul 5, 1:11 PM CDT | Areal Flood Advisory | GRB | Waupaca | 3 hr |
| Jul 5, 1:23 PM CDT | Flash Flood Warning | GRB | Brown, Calumet, Manitowoc | 3 hr |
| Jul 5, 1:48 PM CDT | Areal Flood Advisory | GRB | Calumet, Manitowoc | 3 hr |
| Jul 5, 2:08 PM CDT | Areal Flood Advisory | GRB | Kewaunee | 2 hr |
| Jul 5, 3:16 PM CDT | Areal Flood Advisory | GRB | Brown, Outagamie | 117 min |
| Jul 5, 3:16 PM CDT | River Flood Warning | GRB | Waupaca | 18 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.